Antidepressants Blamed for Stevens Johnson Syndrome — (Lawyers and Settlements)

To view original article click here

Lawyers and Settlements

By Heidi Turner

Detroit, MI   The use of antidepressants has been blamed for a mother developing Stevens Johnson Syndrome (SJS) and almost ending her life. The woman, who was prescribed antidepressants to treat depression and post-traumatic stress disorder, was ultimately hospitalized in intensive care with SJS symptoms.

According to Mail Online (6/8/16), Mpho Boadia was prescribed the antidepressants in January 2013. Within a few weeks, she developed a rash over her skin and was diagnosed with chicken pox. After the rash grew worse, Boadia was admitted to the hospital with Stevens Johnson Syndrome – a potentially fatal condition in which medication triggers a severe allergic reaction. Boadia’s family, which includes twin boys, was told she might not survive her ordeal.

Doctors prescribed antibiotics and kept Boadia in isolation to help her fight the SJS and she ultimately survived her ordeal, but her recovery reportedly took a long time.

Stevens Johnson Syndrome is often triggered by medications such as antibiotics, sometimes medications that were previously tolerated. Initial symptoms, including fever, sore throat and headache, often mimic chicken pox or flu, which in some cases can lead doctors to prescribe the very medication that caused the reaction. This can result not only in a delay in the patient receiving effective treatment but also a worsening of the condition.

SJS and its more severe form, toxic epidermal necrolysis, can be fatal. Patients who survive often develop life-long complications, including blindness, organ damage and permanent scarring.

Because patients may develop a reaction after using a previously tolerated medication, some may continue taking the medicine without realizing it caused the allergic reaction. Among drugs reportedly linked to SJS – which is a rare complication – are Motrin and Children’s Motrin.

Nigeria recently faced concern over an SJS outbreak after one person died and another was hospitalized with what officials believed was SJS. Professor Isaac Adewole, Minister of Health in Nigeria, urged citizens to remain calm.